Disjointness Graphs of Segments

Authors János Pach, Gábor Tardos, Géza Tóth

Thumbnail PDF


  • Filesize: 442 kB
  • 15 pages

Document Identifiers

Author Details

János Pach
Gábor Tardos
Géza Tóth

Cite AsGet BibTex

János Pach, Gábor Tardos, and Géza Tóth. Disjointness Graphs of Segments. In 33rd International Symposium on Computational Geometry (SoCG 2017). Leibniz International Proceedings in Informatics (LIPIcs), Volume 77, pp. 59:1-59:15, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2017)


The disjointness graph G=G(S) of a set of segments S in R^d, d>1 is a graph whose vertex set is S and two vertices are connected by an edge if and only if the corresponding segments are disjoint. We prove that the chromatic number of G satisfies chi(G)<=omega(G)^4+omega(G)^3 where omega(G) denotes the clique number of G. It follows, that S has at least cn^{1/5} pairwise intersecting or pairwise disjoint elements. Stronger bounds are established for lines in space, instead of segments. We show that computing omega(G) and chi(G) for disjointness graphs of lines in space are NP-hard tasks. However, we can design efficient algorithms to compute proper colorings of G in which the number of colors satisfies the above upper bounds. One cannot expect similar results for sets of continuous arcs, instead of segments, even in the plane. We construct families of arcs whose disjointness graphs are triangle-free (omega(G)=2), but whose chromatic numbers are arbitrarily large.
  • disjointness graph
  • chromatic number
  • clique number
  • chi-bounded


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Paola Alimonti and Viggo Kann. Some APX-completeness results for cubic graphs. Theoretical Computer Science, 237(1-2):123-134, 2000. Google Scholar
  2. Edgar Asplund and Branko Grünbaum. On a coloring problem. Mathematica Scandinavica, 8(1):181-188, 1960. Google Scholar
  3. Claude Berge. Färbung von Graphen, deren sämtliche bzw. ungerade Kreise starr sind (Zusammenfassung). Wiss. Z. Martin-Luther-Univ. Halle Wittenberg Math. Natur. Reihe, 114, 1961. Google Scholar
  4. Béla Bollobás. Modern Graph Theory, Graduate Texts in Mathematics vol. 184. Springer-Verlag, New York, 1998. Google Scholar
  5. James P. Burling. On coloring problems of families of prototypes. (PhD thesis), University of Colorado, Boulder, 1965. Google Scholar
  6. Sergio Cabello, Jean Cardinal, and Stefan Langerman. The clique problem in ray intersection graphs. Discrete &computational geometry, 50(3):771-783, 2013. Google Scholar
  7. Robert P. Dilworth. A decomposition theorem for partially ordered sets. Annals of Mathematics, pages 161-166, 1950. Google Scholar
  8. Gabriel Andrew Dirac. On rigid circuit graphs. In Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg, volume 25, pages 71-76. Springer, 1961. Google Scholar
  9. Gideon Ehrlich, Shimon Even, and Robert Endre Tarjan. Intersection graphs of curves in the plane. Journal of Combinatorial Theory, Series B, 21(1):8-20, 1976. Google Scholar
  10. Paul Erdős and András Hajnal. Some remarks on set theory. ix: Combinatorial problems in measure theory and set theory. Michigan Math. J, 11(2):107-127, 1964. Google Scholar
  11. Hillel Furstenberg and Yitzhak Katznelson. A density version of the hales-jewett theorem. Journal d’Analyse Mathématique, 57(1):64-119, 1991. Google Scholar
  12. Martin Grötschel, László Lovász, and Alexander Schrijver. Geometric algorithms and combinatorial optimization. Springer-Verlag, Berlin, 1988. Google Scholar
  13. András Gyárfás. On the chromatic number of multiple interval graphs and overlap graphs. Discrete mathematics, 55(2):161-166, 1985. Google Scholar
  14. András Gyárfás. Corrigendum. Discrete mathematics, 62(3):333, 1986. Google Scholar
  15. András Gyárfás. Problems from the world surrounding perfect graphs. Applicationes Mathematicae, 19(3-4):413-441, 1987. Google Scholar
  16. András Gyárfás and Jenő Lehel. Hypergraph families with bounded edge cover or transversal number. Combinatorica, 3(3-4):351-358, 1983. Google Scholar
  17. András Gyárfás and Jenő Lehel. Covering and coloring problems for relatives of intervals. Discrete Mathematics, 55(2):167-180, 1985. Google Scholar
  18. András Hajnal and János Surányi. Über die auflösung von graphen in vollständige teilgraphen. Ann. Univ. Sci. Budapest, Eötvös Sect. Math, 1:113-121, 1958. Google Scholar
  19. György Hajós. Über eine Art von Graphen. Internationale Mathematische Nachrichten, 11:65, 1957. Google Scholar
  20. Ian Holyer. The NP-completeness of edge-coloring. SIAM Journal on Computing, 10(4):718-720, 1981. Google Scholar
  21. Gyula Károlyi. On point covers of parallel rectangles. Periodica Mathematica Hungarica, 23:105-107, 1991. Google Scholar
  22. Gyula Károlyi, János Pach, and Géza Tóth. Ramsey-type results for geometric graphs, i. Discrete &Computational Geometry, 18(3):247-255, 1997. Google Scholar
  23. Alexandr Kostochka. Coloring intersection graphs of geometric figures with a given clique number. Contemporary Mathematics, 342:127-138, 2004. Google Scholar
  24. Alexandr Kostochka and Jan Kratochvíl. Covering and coloring polygon-circle graphs. Discrete Mathematics, 163(1):299-305, 1997. Google Scholar
  25. Alexandr V. Kostochka. Upper bounds for the chromatic numbers of graphs. Modeli i Metody Optim. (Russian), 10:204-226, 1988. Google Scholar
  26. Jan Kratochvíl and Jaroslav Nešetřil. Independent set and clique problems in intersection-defined classes of graphs. Commentationes Mathematicae Universitatis Carolinae, 31(1):85-93, 1990. Google Scholar
  27. Jan Kynčl. Ramsey-type constructions for arrangements of segments. European Journal of Combinatorics, 33(3):336-339, 2012. Google Scholar
  28. David Larman, Jiří Matoušek, János Pach, and Jenő Törőcsik. A Ramsey-type result for convex sets. Bulletin of the London Mathematical Society, 26(2):132-136, 1994. Google Scholar
  29. László Lovász. Normal hypergraphs and the perfect graph conjecture. Discrete Mathematics, 2(3):253-267, 1972. Google Scholar
  30. László Lovász. Kneser’s conjecture, chromatic number, and homotopy. Journal of Combinatorial Theory, Series A, 25(3):319-324, 1978. Google Scholar
  31. László Lovász. Combinatorial problems and exercises. American Mathematical Soc., 1993. Google Scholar
  32. Torsten Mütze, Bartosz Walczak, and Veit Wiechert. Realization of shift graphs as disjointness graphs of 1-intersecting curves in the plane. Manuscript, 2017. Google Scholar
  33. Arkadiusz Pawlik, Jakub Kozik, Tomasz Krawczyk, Michał Lasoń, Piotr Micek, William T. Trotter, and Bartosz Walczak. Triangle-free intersection graphs of line segments with large chromatic number. Journal of Combinatorial Theory, Series B, 105:6-10, 2014. Google Scholar
  34. Svatopluk Poljak. A note on stable sets and colorings of graphs. Commentationes Mathematicae Universitatis Carolinae, 15(2):307-309, 1974. Google Scholar
  35. Noam Solomon, Michael S. Payne, and Jean Cardinal. Ramsey-type theorems for lines in 3-space. Discrete Mathematics &Theoretical Computer Science, 18, 2016. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail